Wyoming, 2012High Wind in Wyoming, May 22, 2012
May 22, 2012 · NWS CYS · 1 event in 1 county or zone
High-based showers produced strong outflow wind gusts near Elk Mountain.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High-based showers produced strong outflow wind gusts near Elk Mountain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 22, 10:32 AM MST, 1 hour 33 minutes earlier.
Area forecast discussion, May 22, 10:32 AM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1132 AM MDT TUE MAY 22 2012
.AVIATION...18Z TAF ISSUANCE...
VFR CONDITIONS WILL CONTINUE THROUGH WEDNESDAY. HOWEVER...TONIGHT
THROUGH WEDNESDAY NIGHT THE CLOUD BASES WILL GRADUALLY LOWER.
SHOWERS AND ISOLATED THUNDERSTORMS WILL ALSO INCREASE WEDNESDAY
MORNING AND BECOME FAIRLY WIDESPREAD WEDNESDAY AFTERNOON AND EARLY
THURSDAY NIGHT. PERIODS OF MVFR CEILINGS AND VISIBILITIES IN
RAIN CAN BE EXPECTED OVER MUCH OF THE CWA BY LATE WEDNESDAY AFTERNOON
AND BECOME FAIRLY WIDESPREAD LATE WEDNESDAY NIGHT AND THURSDAY
MORNING. THE MOUNTAINS WILL BE OBSCURED DURING THAT TIME.
WESTERLY SURFACE WINDS GUSTING AS HIGH AS 40 KNOTS WILL AFFECT
MUCH OF SOUTHEAST WYOMING THROUGH SUNSET...WITH GUSTS TO 30 KNOTS
OVER THE NEBRASKA PANHANDLE. A COLD FRONT WILL MOVE ACROSS THE
CWA TONIGHT AND WILL SWITCH THE WINDS IN MOST AREAS TO NORTHWEST OR
NORTH WHICH WILL CONTINUE THROUGH THURSDAY MORNING.
&&
.PREVIOUS DISCUSSION.../ISSUED AT 1009 AM MDT TUE MAY 22 2012/...
.DISCUSSION...
CURRENT FORECAST ON TRACK FOR THE REST OF TODAY ACROSS THE CWA.
CONDITIONS WILL BE VERY WARM...DRY AND WINDY WITH MANY PLACES
BREAKING THEIR DAILY RECORD HIGH TEMPERATURES FOR THE DATE. THE
TEMPERATURES AT 15Z WERE RUNNING WELL AHEAD OF THOSE FROM MONDAY
AT THAT TIME IN MOST LOCATIONS. IN ADDITION...WEST TO SOUTHWEST
SURFACE WINDS WILL GUST ABOVE 45 MPH THIS AFTERNOON AND EARLY
EVENING...ESPECIALLY ALONG AND WEST OF THE LARAMIE RANGE. THE
VERY WARM AND WINDY WEATHER WILL COMBINE WITH THE VERY DRY AIR
MASS TO CREATE CRITICAL FIRE WEATHER CONDITIONS IN MANT AREAS THIS
AFTERNOON AND EARLY EVENING. THE FIRE WEATHER SITUATION IS
DISCUSSED IN THE FIRE WEATHER PART OF THE DISCUSSED. MAIN CHANGE
TO THE FORECAST THROUGH THE AFTERNOON WAS TO INCREASE THE CLOUD
COVER. A FAIR AMOUNT OF CIRRUS WAS CURRENTLY OVER THE REGION WITH
SOME THINNING POSSIBLE THIS AFTERNOON.
&&
.PREVIOUS DISCUSSION.../ISSUED AT 329 AM MDT TUE MAY 22 2012/...
SHORT TERM...TODAY THROUGH THURSDAY...CURRENT IR SATELLITE LOOP THIS
MORNING SHOWS THE PACIFIC COLD FRONT MOVING ACROSS IDAHO AND WESTERN
MONTANA. THIS FRONT AND ASSOCIATED UPPER LEVEL TROUGH WILL BEGIN TO
INFLUENCE THE WEATHER TODAY AS WINDY CONDITIONS ARE EXPECTED WELL
AHEAD OF THIS FRONT AS IT MOVES INTO WESTERN WYOMING. SOUTH TO
SOUTHWEST WINDS WILL BEGIN TO INCREASE AFTER SUNRISE THIS MORNING
WITH SUSTAINED WINDS BETWEEN 25 TO 35 MPH LIKELY BY THIS AFTERNOON.
BRIEF WIND GUSTS UP TO 55 MPH ARE POSSIBLE AS WELL...ESPECIALLY WEST
OF THE LARAMIE RANGE WITH BOUNDARY LAYER MIXING DEPTH AS HIGH AS 500
MB IN THE AFTERNOON. IT WILL REMAIN VERY DRY TODAY WITH LIMITED
BOUNDARY LAYER MOISTURE. HOWEVER...AS THE COLD FRONT PUSHES INTO THE
AREA THIS EVENING AND TONIGHT...RAIN SHOWERS AND WIDELY SCATTERED
TSTORMS ARE EXPECTED TO PUSH INTO THE FORECAST AREA...MAINLY NORTH OF
RAWLINS TO CHADRON NEBRASKA LINE THROUGH MIDNIGHT TONIGHT.
THE STRONG SURFACE COLD FRONT AND ASSOCIATED UPPER LEVEL TROUGH
WILL PUSH EASTWARD ACROSS SOUTHEAST WYOMING AND WESTERN NEBRASKA
THROUGH WEDNESDAY MORNING. MUCH COOLER AIR WILL ARRIVE AFTER
MIDNIGHT TONIGHT WITH WINDS SHIFTING INTO THE NORTH. A STRONG JET
ALOFT...SOME INSTABILITY...AND LLVL CONVERGENCE WILL RESULT IN
SOME LIGHT PRECIP THROUGH WEDNESDAY MORNING...BUT WITH MODEL
SOUNDINGS SHOWING AN INVERTED V PROFILE AND VERY DRY LLVL BOUNDARY
LAYER...BELIEVE IT WILL TAKE TIME FOR THE LLVLS TO SATURATE ENOUGH
FOR PRECIPITATION EARLY ON WEDNESDAY. MODELS ARE SLIGHTLY FASTER
WITH THE TIMING OF THE COLD FRONT...SO ADDED A 20 TO 25 PERCENT
CHANCE OF RAIN SHOWERS INTO THE HIGH PLAINS INCLUDING PORTIONS OF
NEBRASKA THROUGH NOON WEDNESDAY. WIDESPREAD RAINFALL STILL LOOKS
GOOD WEDNESDAY AFTERNOON AND EVENING...WITH A GOOD SHOT AT A
QUARTER OF AN INCH TO AROUND A HALF AN INCH OF LIQUID ACROSS MOST
OF THE I80 CORRIDOR...ESPECIALLY EAST OF THE LARAMIE RANGE IN THE
HEAVIER SHOWERS AND THUNDERSTORMS. WITH COOLER AIR MOVING INTO
THE AREA...EXPECT SOME LIGHT SNOW ACCUMULATIONS IN THE HIGHER
MOUNTAINS ABOVE 8000 FEET. CAN NOT RULE OUT SOME SNOW FLAKES DOWN
TO THE HIGHER VALLEYS WEST OF THE LARAMIE RANGE AS WELL WITH
MODELS SHOWING 700MB TEMPS LOWERING TO AROUND -4C BY EARLY
THURSDAY MORNING. KEPT POP BETWEEN 50 TO 80 PERCENT INTO WEDNESDAY
NIGHT.
ON THURSDAY...MODELS SHOW THE FRONT STALLING SOUTH OF THE FORECAST
AREA WITH WEST TO SOUTHWEST FLOW ALOFT. HIGH TEMPERATURES WILL BE
AROUND 5 DEGREES BELOW NORMAL AND IN THE UPPER 50S TO UPPER 60S.
SCATTERED THUNDER SHOWERS ARE POSSIBLE THURSDAY ALTHOUGH LLVL
WINDS WILL SHIFT INTO THE WEST BEHIND THE COLD FRONT.
LONG TERM...THURSDAY NIGHT THROUGH MONDAY...
MODEL DIFFERENCES POSING THE BIGGEST FORECAST CHALLENGE THROUGH
THE EXTENDED FORECAST PERIOD. VERY NOTICEABLE DIFFERENCES REMAIN
BETWEEN THE OPERATIONAL GFS AND NON AMERICAN COUNTERPARTS
BEGINNING FRIDAY AND CONTINUING THROUGH THE PERIOD. GFS CONTINUES
TO BE MUCH COOLER AND WETTER WITH A LESS AMPLIFIED WESTERN CONUS
TROUGH FRIDAY AND SATURDAY. EC AND CANADIAN DIG THE TROUGH FARTHER
SOUTH WITH SUBSTANTIAL RIDGING ACROSS THE ROCKIES AND PLAINS BY
SATURDAY. GIVEN THE EC AND CANADIAN SOLUTIONS...HIGH TEMPERATURES
ACROSS THE NEBRASKA PANHANDLE COULD EASILY REACH 90 DEGREES
SATURDAY...WHILE THE GFS ONLY SUPPORTS 60S TO MAYBE LOWER 70S.
HEDGED TOWARD THE WARMER MORE AMPLIFIED CANADIAN AND EC
SOLUTIONS...ESPECIALLY WITH THESE MODELS TRENDING FURTHER TOWARD
WARMER EACH SUCCESSIVE MODEL RUN. ALTHOUGH THE 00Z OPERATIONAL GFS
TRENDED THE OPPOSITE DIRECTION...BEING WETTER COOLER WITH THE LESS
AMPLIFIED RIDGE...MOST ENSEMBLE MEMBERS CLOSELY RESEMBLE THE EC AND
CANADIAN. THE GFS 500 MB ENSEMBLE MEAN HEIGHTS ARE 3 TO 5
DECAMETERS HIGHER THAN THE OPERATIONAL RUN. CONSIDERING ALL THESE
FACTORS...TRENDED TEMPERATURES UPWARDS THROUGH THE EXTENDED...BUT
VERY WELL MAY NOT BE WARM ENOUGH.
&&
.AVIATION...06Z TAF ISSUANCE...
VFR CONDITIONS CAN BE EXPECTED THROUGH THE PERIOD. HIGH CLOUDS
WILL BE ON THE INCREASE FROM WEST TO EAST AT AREA TERMINALS ON
TUESDAY. WEST/SOUTHWEST WINDS WILL BE ON THE INCREASE LATE TUESDAY
MORNING AND WILL CONTINUE THROUGH THE AFTERNOON. WIND GUSTS OF 25
TO 40 KNOTS CAN BE EXPECTED DURING THIS TIME. A COLD FRONT WILL
BEGIN TO PUSH SOUTH TUESDAY EVENING TURNING WINDS NORTHERLY AT
KCYS...KBFF...KCDR...KAIA AND KSNY. HAHN
&&
.FIRE WEATHER...VERY WARM...DRY AND WINDY CONDITIONS ARE STILL
EXPECTED OVER MUCH OF THE FORECAST AREA TODAY...ESPECIALLY OVER
SOUTHEAST WYOMING. A RED FLAG WARNING REMAINS IN EFFECT FOR
PORTIONS OF SOUTHEAST WYOMING AND WESTERN NEBRASKA LATE THIS
MORNING THROUGH THE EARLY EVENING. WETTER AND COOLER WEATHER WILL
THEN PUSH INTO THE AREA FOR WEDNESDAY WITH THE PASSAGE OF A COLD
FRONT EARLY TUESDAY NIGHT. THE WETTER AND COOLER CONDITIONS WILL
PERSIST THROUGH THE WEEKEND...LIMITING FIRE WEATHER CONCERNS.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...RED FLAG WARNING FROM 11 AM TODAY TO 7 PM THIS EVENING FOR
WYZ101-WYZ102-WYZ103-WYZ106-WYZ114-WYZ116-WYZ117.
NE...RED FLAG WARNING FROM 11 AM TODAY TO 7 PM THIS EVENING FOR
NEZ002-NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.
&&
SHORT TERM/FIRE WEATHER...TJT
LONG TERM/AVIATION...LIEBL
UPDATE...WEILANDHazardous weather outlook, May 22, 9:17 AM MST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1017 AM MDT TUE MAY 22 2012
WYZ101>119-231045-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1017 AM MDT TUE MAY 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
WEST TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH
WILL COMBINE WITH AN UNSEASONABLY WARM AND DRY AIRMASS TO PRODUCE
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ACROSS MUCH OF
SOUTHEAST WYOMING THIS AFTERNOON AND EARLY EVENING. THOSE CONDITIONS
WILL BE SUPPORTIVE OF RAPID FIRE GROWTH.
A FEW WEAK THUNDERSTORMS ARE POSSIBLE THIS EVENING...MAINLY OVER
CONVERSE...NIOBRARA...AND CARBON COUNTIES IN SOUTHEAST WYOMING.
THERE IS NO THREAT OF SEVERE STORMS DURING THAT TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS BOTH WEDNESDAY
AFTERNOON AND AGAIN THURSDAY AFTERNOON OVER SOUTHEAST WYOMING.
SEVERE THUNDERSTORMS ARE NOT EXPECTED.
LIGHT SNOW WILL BE POSSIBLE AT ELEVATIONS ABOVE 8500 FEET
WEDNESDAY NIGHT AND THURSDAY MORNING.
THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY...SOME OF WHICH
COULD BECOME SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-231045-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1017 AM MDT TUE MAY 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL COMBINE
WITH AN UNSEASONABLY WARM AND DRY AIRMASS TO PRODUCE CRITICAL
FIRE WEATHER CONDITIONS ACROSS THE WESTERN NEBRASKA PANHANDLE THIS
AFTERNOON AND EARLY EVENING. THOSE CONDITIONS WILL BE SUPPORTIVE
OF RAPID FIRE GROWTH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS BOTH WEDNESDAY
AFTERNOON AND AGAIN THURSDAY AFTERNOON OVER THE WESTERN NEBRASKA
PANHANDLE. SEVERE THUNDERSTORMS ARE NOT LIKELY.
THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY...SOME OF WHICH
COULD BECOME SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WEILAND
High Wind, North Snowy Range Foothills
- When
- May 22, 12:05 PM MST to 3:30 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT site at Halleck Ridge northwest of Elk Mountain measured sustained winds of 40 mph or greater, with a peak gust of 66 mph at 22/1315.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, May 22, 2012$357,000 · 1.75 in hail · 20 events
- Flash Flooding in Florida, May 22, 2012$75,000 · 3 events
- Flooding and Hail in North Carolina, May 22 to 24, 20121 in hail · 41 events
- Tornadoes and Hail in North Dakota, May 22, 2012$22,000 · EF0 · 24 events
- Hail and Lightning Strike in North Carolina, May 22, 2012$50,000 · 1.75 in hail · 5 events
- Flash Flood and Hail in North Carolina, May 22, 2012$8,000 · 1 in hail · 26 events
- Tropical Storm in Guam, May 22 to 23, 2012$20,000 · 2 events
- Hail and Damaging Winds in South Carolina, May 22, 2012$10,000 · 1.25 in hail · 15 events
- Hail and Damaging Winds in North Dakota, May 22, 2012$15,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Georgia, May 22, 2012$2,000 · 1 in hail · 14 events
- Hail and Damaging Winds in South Dakota, May 22, 20121.75 in hail · 13 events
- Hail in North Carolina, May 22, 2012$6,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373347.